Hypoglycaemia (hypo) and Hyperglycaemia Hypoglycaemia (hypo) occurs when your blood glucose levels drop (usually below 4.0mmol/L), while hyperglycaemia occurs when the levels are too high (usually above 15mmol/L). Hypoglycaemia Often called a ‘hypo’ or ‘low’, hypoglycaemia is a BGL below 4mmol/L. People taking insulin or certain types of diabetes medication are at risk of hypoglycaemia. Hypos require immediate treatment with glucose to raise BGLs above 4mmol/L. Hypos can be caused by missing a meal, not eating enough carbohydrates for a given dose of insulin, unplanned physical activity, strenuous exercise, drinking alcohol and some medications. What does a hypo feel like? Symptoms of a hypo are: Weakness, trembling or shaking Sweating Light headedness/headache Lack of concentration Behaviour change Dizziness Tearfulness/crying Irritability Numbness around the lips/fingers Hunger Hypoglycaemia treatment A hypo is treated by having quick-acting glucose, such as Lucozade, 6 to 7 jellybeans, 3 teaspoons of honey, 100mls of full-strength soft drink or 150-200mls of fruit juice. Wait 15 minutes, re-check your blood glucose levels to see if your BGL has risen above 4mmol/L. If your BGL is still below 4mmol/L, repeat Step 1 by having another quick-acting glucose. If your BGL has risen above 4mmol/L, eat a snack or meal with longer acting carbohydrate such as a slice of bread, 1 glass of milk, 1 piece of fruit, 2-3 pieces of dried apricots, figs or other dried fruit OR 1 tub of natural low-fat yoghurt. It’s important to tell your family, friends and colleagues about hypos, how to recognise the symptoms when you’re hypoglycaemic and how to treat it. Make sure they know to call 000 if you become unconscious, drowsy or unable to swallow, stating that it is a diabetes emergency. It is important that your support person does not try to feed you; instead they should lay you on your side and check that your airway is clear. Then they should wait with you until the ambulance arrives. It is recommended that you wear a medical alert ID. This will help first responders to act appropriately and quickly. What happens if I don’t treat hypoglycaemia? If not treated quickly, the BGL can continue to drop, which may result in the brain not getting enough glucose. This can cause unconsciousness or fitting. What to do if the person is unconscious, drowsy or unable to swallow If a person with diabetes is unconscious, drowsy or unable to swallow: THIS IS AN EMERGENCY. Do not give them any food or drink by mouth, treat as follows: Place them on their side making sure their airway is clear Give an injection of Glucagon if available and you are trained to give it Phone for an ambulance (dial 000) stating the person is unconscious AND that the person has diabetes Wait with them until the ambulance arrives. Hyperglycaemia Hyperglycaemia occurs when your BGLs are too high. High BGLs are usually considered hyperglycaemia when they are above 15mmol/L. Hyperglycaemia can be caused by not enough insulin, eating too much carbohydrate food, sickness or infection, stress or reduced physical activity. Symptoms of hyperglycaemia: Excessive thirst Lethargy Frequent urination Blurred vision Lack of concentration Change in behaviour (usually irritable). Over time, high blood glucose levels can lead to diabetes related complications. If your BGLs are regularly above your target range, make an appointment to see your diabetes health team. Ketoacidosis Ketoacidosis, sometimes called DKA, is dangerous and can occur if you have type 1 diabetes or in some circumstances when you have type 2 diabetes. It is important to discuss ketoacidosis with your healthcare team to find out if you are at risk and develop a sick day management plan. In a person with type 1 diabetes, a ketone check is necessary when: You have a blood glucose meter reading of 15mmol/L or higher You are feeling unwell, even if your BGLs are within your target range. High levels of ketones could lead to ketoacidosis which can be dangerous if not treated promptly.